Alert archive / Oklahoma / Flash Flood Warnings in 2024

Flash Flood Warning 101, NWS Norman, OK

November 8, 2024Comanche County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Nov 8, 2024, 2:37 PM CST for Comanche County, Kiowa County, Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 8, 2024, 2:37 PM CST (20:37 UTC)
Expired
Nov 8, 2024, 5:45 PM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Comanche County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 31 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2024-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2024-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS54 KOUN 082037
FFWOUN
OKC031-075-141-082345-
/O.NEW.KOUN.FF.W.0101.241108T2037Z-241108T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
237 PM CST Fri Nov 8 2024

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Comanche County in southwestern Oklahoma...
  Southeastern Kiowa County in southwestern Oklahoma...
  Northwestern Tillman County in southwestern Oklahoma...

* Until 545 PM CST.

* At 237 PM CST, emergency management reported thunderstorms 
  producing heavy rain across the warned area, especially near 
  Frederick Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Frederick, Snyder, Mountain Park, Manitou, Hollister, Cooperton, 
  Tom Steed Reservoir, southwestern Fort Sill and western Wichita 
  Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3489 9894 3488 9867 3451 9880 3431 9887
      3434 9913 3464 9903

FLASH FLOOD...OBSERVED

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 1:20 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Updated at 114 PM CST Fri Nov 8 2024
  • Heavy rain is possible through the rest of the afternoon, ending from west to east this evening.
  • Frost possible Saturday night NW OK.
  • Strong cold front expected Wednesday.
Area forecast discussion, Nov 8, 1:20 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
120 PM CST Fri Nov 8 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 114 PM CST Fri Nov 8 2024

- Heavy rain is possible through the rest of the afternoon, ending
  from west to east this evening.

- Frost possible Saturday night NW OK.

- Strong cold front expected Wednesday.

&&

.NEAR TERM...
(Today and tonight)
Issued at 1044 AM CST Fri Nov 8 2024

A dynamic mid-latitude cyclone is located over the High Plains
today. Water vapor imagery clearly shows a warm conveyor across the
western part of our area, a developing comma head across much of the
central US, and a nascent dry slot across the Texas South Plains.
Surface analysis places the surface low across western north Texas.

Short-range guidance shows that while the core of the cutoff low
aloft will remain over New Mexico, it is expected to "pivot" into an
extremely negative tilt by this afternoon such that the upper-level
jet approaches. In response to this, the surface low will drift
northward across the western part of our area. Aided by the dry
slot, a cold frontal push is expected across much of our area this
afternoon. A narrow arc of convection is expected immediately ahead
of the front where moist advection will allow theta-E values to
briefly approach 340K. The major question is whether enough surface-
based instability can develop so that a low-end severe risk could
materialize this afternoon along the Red River. It's a low-
probability-of-occurrence scenario, but the "ceiling" would be an
arc of shallow rotating storms capable of damaging wind gusts and
tornadoes.

Hydrologically, our wet November will continue ahead of the passage
of the Pacific front. A particular area that might be hard-hit by
heavy rain this afternoon is western/northwestern Oklahoma, where
the nearby meandering of the surface low will help keep
wraparound moisture in place in spite of the cold front's best
effort. Low-end flooding issues (low-lying spots, flood-prone
streams, etc) will continue.

The front will begin to clear the eastern part of our area late this
evening. Behind it, rapidly cooling and drying conditions are
expected, with lows tonight dropping into the 30s in our western
zones and near 50 in the far southeast part of the area.

Meister

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 114 PM CST Fri Nov 8 2024

The cutoff low will meander into the Central Plains tomorrow while
occluding itself heavily. Our forecast area will remain well behind
the cold occlusion, which will mean sunny skies and cool-to-mild
temperatures across the forecast area. Winds will continue to
slacken throughout the day and overnight, setting us up for an even
cooler night tomorrow night. Frost will be possible in the
northwestern portion of Oklahoma.

Height rises are expected across our area on Sunday morning. Light
winds, abundant sunshine, and temperatures recovering into the 60s
and low 70s will be the result. Things look to be maybe a degree or
two warmer on Sunday night, so the chance for frost to return looks
lower.

Meister

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 114 PM CST Fri Nov 8 2024

An improbable return of the subtropical ridge is expected for most
of the long-term period. While the STR will be latitudinally
confined within Mexico, the practical effect will be to keep the
jetstream to our north with a shortwave ridge pattern in the place
on Monday and Tuesday. Highs should get into the upper 60s toward
the middle 70s.

A strong trough will eject through the central Plains on Wednesday.
This is the time of year when such an occurrence leads to a cold
front blasting into the area, and indeed that looks to be the case.
The warmest temperatures on Wednesday may end up down south where
the front doesn't arrive until later. Precipitation chances from
this cold front look unclear but not overly high. After that,
temperatures will quickly rebound on Thursday and Friday.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Fri Nov 8 2024

Areas of precipitation/thunder, along with low cigs/vis, will
contribute to IFR-LIFR category at most terminals through sunset
Friday. As a surface front sweeps through the area, a transition
towards MVFR then VFR conditions, and west/southwesterly wind
shift, is expected. This should occur at all terminals by
~near/just after sunrise on Saturday.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  41  62  43  65 /  80   0   0   0
Hobart OK         38  64  39  67 /  10   0   0   0
Wichita Falls TX  42  67  44  68 /  20   0   0   0
Gage OK           36  61  35  66 /  30   0   0   0
Ponca City OK     41  61  39  63 /  90   0   0   0
Durant OK         49  68  48  73 /  80   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CST this evening for OKZ009>012-014>018-
     021>024-027-033>038-044.

TX...Flood Watch until 9 PM CST this evening for TXZ083>090.

&&

NEAR TERM...04
SHORT TERM...04
LONG TERM....04
AVIATION...09

In the hours before

Special weather statement, Nov 8, 12:38 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Norman OK
1238 PM CST Fri Nov 8 2024

OKZ014-021-034>036-081900-
Kiowa OK-Roger Mills OK-Beckham OK-Greer OK-Jackson OK-
1238 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of southwestern Roger
Mills, north central Jackson, northwestern Kiowa, central Greer and
central Beckham Counties through 100 PM CST...

At 1238 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Erick to 3 miles southeast of
Mangum. Movement was north at 50 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sayre, Mangum, Granite, Lone Wolf, Carter, Reydon, Willow,
Sweetwater, Delhi, Brinkman, Berlin, Hester, Dempsey, and
Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3577 9991 3515 9936 3512 9936 3511 9933
      3496 9919 3472 9940 3538 10000
TIME...MOT...LOC 1838Z 183DEG 45KT 3522 9979 3484 9946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT
Special weather statement, Nov 8, 12:52 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Norman OK
1252 PM CST Fri Nov 8 2024

OKZ037-TXZ085-086-089-081915-
Tillman OK-Wichita TX-Archer TX-Wilbarger TX-
1252 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of central Tillman,
northwestern Archer, western Wichita and southeastern Wilbarger
Counties through 115 PM CST...

At 1252 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Harrold to 3 miles west of
Lake Kickapoo. Movement was north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick, Electra, Holliday, Davidson, Manitou, Dundee, Mankins,
Harrold, Lake Kickapoo, northeastern Lake Diversion, and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 9883 3378 9896 3383 9895 3384 9898
      3412 9911 3458 9901 3379 9863
TIME...MOT...LOC 1852Z 186DEG 49KT 3404 9906 3363 9888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Nov 8, 1:16 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
116 PM CST Fri Nov 8 2024

TXZ089-090-081945-
Clay TX-Archer TX-
116 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of southwestern Clay and
southeastern Archer Counties through 145 PM CST...

At 116 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Olney to 3 miles north of
Lake Graham. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Archer City, Scotland, Windthorst, Lake Arrowhead, and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3342 9874 3381 9846 3348 9813 3346 9815
      3347 9842 3340 9842 3339 9873
TIME...MOT...LOC 1916Z 210DEG 37KT 3331 9866 3320 9860

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Nov 8, 1:21 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Norman OK
121 PM CST Fri Nov 8 2024

OKZ037-038-044-TXZ086-090-081945-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-
121 PM CST Fri Nov 8 2024

...A strong thunderstorm will impact portions of south central
Comanche, Cotton, southeastern Tillman, northwestern Clay and central
Wichita Counties through 145 PM CST...

At 121 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles north of Iowa Park, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Walters, Iowa Park,
Grandfield, Temple, Randlett, Devol, Faxon, Cookietown, Sheppard AFB,
Pleasant Valley, Taylor, and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 9879 3453 9859 3429 9814 3383 9863
      3384 9868
TIME...MOT...LOC 1921Z 216DEG 50KT 3401 9865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JT
Special weather statement, Nov 8, 1:23 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Norman OK
123 PM CST Fri Nov 8 2024

OKZ035-037-038-TXZ086-082000-
Kiowa OK-Tillman OK-Comanche OK-Wichita TX-
123 PM CST Fri Nov 8 2024

...Strong thunderstorms will impact portions of southwestern
Comanche, south central Kiowa, eastern Tillman and northwestern
Wichita Counties through 200 PM CST...

At 123 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Hollister to 6 miles
northwest of Iowa Park. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Hollister, and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3433 9899 3466 9887 3453 9859 3441 9864
      3441 9866 3434 9866 3399 9879
TIME...MOT...LOC 1923Z 219DEG 26KT 3429 9892 3402 9877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JT
Local storm report, Nov 8, 2:30 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
230 PM CST Fri Nov 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Flood            Wichita Falls           33.90N 98.49W
11/08/2024                   Wichita            TX   Storm Chaser

            Street flooding.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 6:16 PM CSTSpecial Weather StatementOUNComanche29 min
Nov 7, 6:38 PM CSTAreal Flood AdvisoryOUNComanche3 hr
Nov 7, 7:23 PM CSTAreal Flood AdvisoryOUNComanche, Tillman3 hr
Nov 7, 7:55 PM CSTFlash Flood WarningOUNComanche, Tillman3 hr
Nov 8, 1:00 AM CSTAreal Flood AdvisoryOUNAlfalfa, Blaine, Garfield, Grant, Kay, Kingfisher and 4 more3 hr
Nov 8, 1:34 AM CSTRiver Flood WarningOUNBlaine, Canadian18 hr
Nov 8, 1:37 AM CSTRiver Flood AdvisoryOUNCanadian, Oklahoma58 hr
Nov 8, 1:41 AM CSTRiver Flood AdvisoryOUNPottawatomie, Seminole34 hr
Nov 8, 1:57 AM CSTRiver Flood WarningOUNMajor, Woods, Woodward59 hr
Nov 8, 3:23 AM CSTSpecial Weather StatementOUNComanche, Grady, Tillman37 min
Nov 8, 4:25 AM CSTAreal Flood AdvisoryOUNAlfalfa, Garfield, Grant, Kay, Kingfisher, Major and 1 more3 hr
Nov 8, 6:28 AM CSTFlash Flood WarningOUNGarfield, Grant3 hr
Nov 8, 6:53 AM CSTAreal Flood AdvisoryOUNGrant3 hr
Nov 8, 7:19 AM CSTAreal Flood AdvisoryOUNCleveland, McClain, Oklahoma3 hr
Nov 8, 7:31 AM CSTAreal Flood AdvisoryOUNCarter, Cleveland, Garvin, McClain, Murray3 hr
Nov 8, 9:21 AM CSTAreal Flood AdvisoryOUNGarvin, Jefferson, Stephens54 min
Nov 8, 11:23 AM CSTSpecial Weather StatementOUNGreer, Harmon37 min
Nov 8, 11:50 AM CSTSpecial Weather StatementOUNCotton25 min
Nov 8, 12:08 PM CSTSpecial Weather StatementOUNJackson37 min
Nov 8, 12:38 PM CSTSpecial Weather StatementOUNBeckham, Greer22 min
Nov 8, 12:52 PM CSTSpecial Weather StatementOUNTillman23 min
Nov 8, 1:10 PM CSTRiver Flood WarningOUNKingfisher, Logan12 hr
Nov 8, 1:12 PM CSTRiver Flood AdvisoryOUNGrant, Kay, Noble42 hr
Nov 8, 1:14 PM CSTRiver Flood AdvisoryOUNDewey, Major, Woodward5 days
Nov 8, 1:21 PM CSTSpecial Weather StatementOUNCotton24 min
Nov 8, 1:22 PM CSTRiver Flood WarningOUNCotton66 hr
Nov 8, 1:23 PM CSTSpecial Weather StatementOUNTillman37 min
Nov 8, 1:34 PM CSTAreal Flood AdvisoryOUNComanche, Kiowa, Tillman3 hr
Nov 8, 1:34 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman26 min
Nov 8, 1:36 PM CSTTornado WarningOUNComanche, Cotton, Tillman24 min
Nov 8, 1:38 PM CSTSevere Thunderstorm WarningOUNJefferson52 min
Nov 8, 1:56 PM CSTTornado WarningOUNComanche, Cotton, Tillman16 min
Nov 8, 1:59 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Jefferson, Stephens, Tillman46 min
Nov 8, 2:13 PM CSTAreal Flood AdvisoryOUNCotton, Jefferson3 hr
Nov 8, 2:25 PM CSTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens50 min
Nov 8, 3:06 PM CSTSpecial Weather StatementOUNJefferson, Stephens39 min

Nearby

Flash Flood Warnings in Oklahoma, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.